Sarah (not her real name) doesn’t know what role Lisinopril played in her mother’s death, but she does know that her Mom’s health spiraled downward soon after she took the medication, and she wasn’t taking another other meds—it was too coincidental. Apart from high cholesterol, her 77-year-old mother was healthy and vibrant. Now Sarah is looking for answers, beginning with her mother’s medical records, and an attorney’s help.
(Lisinopril is an ACE inhibitor that is used to treat high blood pressure alone or with other medicines and it is also used to treat heart failure. It is not typically used to treat high cholesterol but "it may be prescribed for other uses", according to Medline Plus, an online site with the National Institutes of Health.)
“Mom’s first symptoms were nausea and she complained about a pain—her hand was by her liver,” says Sarah. “That may have been the area of the first tumor but no one knows because there was no reason to find out where the cancer originated…
Mom was prescribed Lisinopril in December 2009; it made her extremely drained and she lost a lot of weight. Then she started using a four-prong cane to walk anywhere. She was so exhausted that she was even afraid to get into the bathtub. And she developed a head shake, which got progressively worse.
As for cancer, no one saw that coming. Did the Lisinopril mask the symptoms of this aggressive form of cancer or was it caused by Lisinopril?
I called Mom’s doctor and told her that the Lisinopril was taking the life out of her and concerning us all. ‘Have her stop it immediately and we need to see her right now,’ she said. When the doctor saw Mom’s head shake she ordered a CAT Scan of her brain.
Throughout the months of May and June 2010 the doctor followed Mom’s recovery after she stopped the Lisinopril. Without a doubt she recovered-- she went back to being the Mom we knew before --but her head didn’t stop shaking. She started reading again; when she was on Lisinopril she couldn’t even hold a paperback.
July 8: Mom’s doctor was concerned that a stroke was brewing—maybe in the neck. She ordered an ultrasound and we saw the neurologist. There were no signs of stroke.
July 11: Mom was sick to her stomach and shaking from head to toe—she was having a seizure. I called 911 and the paramedics arrived in a heartbeat. Because she might have been having a stroke, we went directly to the Denver hospital. The head neurologist saw two large tumors on her brain and ‘There may be more’ he said. I knew there was cancer somewhere else---the internal medicine man saw her next. She had another seizure. Mum was scared—you could tell. Next up she had an MRI.
July 12: Two doctors said the MRI results were not good: she had a large tumor in her left lung and it had encroached into her heart, pinching off the bronchial tube and shutting down her lung. It was extremely aggressive. And there more tumors throughout her body, including both sides of her spine, so large you could feel them. One was near her liver.
Mom’s life was measured in days. They said there was no need for more testing and treatment; just go home and say goodbye. Mum held my hand and she was crying; her wish was to go home, meaning heaven.
READ MORE LISINOPRIL LEGAL NEWS
July 29: Mum went into a coma and passed away.
October: I researched Lisinopril online—I’m a medical journalist—because I needed answers; I can’t help but think Lisinopril may have been the trigger. When I read about so many Lisinopril lawsuits, I wanted to find out how these other people suffering with Lisinopril side effects compare to Mom. I know that Lisinopril is linked to liver failure and Mom didn’t die from that, but she first complained about a pain near her liver so I’ve never stopped wondering. My next step is to get her medical records, and seek help from an attorney.”